Drug-induced myasthenic syndromes

Thomas Klopstock MD (Dr. Klopstock of Ludwig Maximilian University of Munich received research grants and consultation fees from Santhera.)
Salvatore DiMauro MD, editor. (Dr. DiMauro, Director Emeritus of H Houston Merritt Clinical Center for the Study of Muscular Dystrophy and Related Diseases at Columbia University, has no relevant financial relationships to disclose.)
Originally released February 17, 1995; last updated January 11, 2017; expires January 11, 2020

This article includes discussion of drug-induced myasthenic syndromes. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Drug-induced myasthenic syndromes are caused by numerous medications of various classes. D-penicillamine and interferon alpha lead to an autoimmune process similar to spontaneous myasthenia gravis, whereas many other agents produce weakness by a direct compromise of neuromuscular transmission. A particular problem in clinical practice is the deterioration of neuromuscular transmission by anesthetics and neuromuscular blocking drugs. Moreover, novel drugs may show myasthenia-like syndromes or exacerbation of preexisting myasthenia gravis during clinical studies or in post-marketing surveillance. In this article, the author draws attention to the rare occurrence of drug-induced myasthenia with a new class of anticancer drugs, the immune checkpoint inhibitors. These include the drug ipilimumab targeting cytotoxic lymphocyte-associated protein 4 (CTLA-4), and the drugs nivolumab and pembrolizumab targeting programmed cell death-1 (PD-1). Management of drug-induced myasthenia in these cases requires withdrawal of the immune checkpoint inhibitor and standard immunotherapy including high-dose steroids.

Key points

 

• Drug-induced myasthenic syndromes are caused by numerous medications of various classes.

 

• D-penicillamine and interferon alpha lead to an autoimmune process similar to spontaneous myasthenia gravis.

 

• Many other agents produce weakness by direct compromise of neuromuscular transmission.

Historical note and terminology

Myasthenia gravis is an autoimmune disorder characterized by fluctuating weakness of voluntary muscles, with a propensity for involvement of ocular muscles. It is the prototype for a class of diseases referred to as neuromuscular transmission disorders. Within this group are Lambert Eaton syndrome, congenital myasthenic syndromes, botulism, and a wide array of drug-induced myasthenic syndromes. The pathogenic link of all these conditions is a reduction of the safety factor for neuromuscular transmission leading to weakness, which is often characterized by premature fatigue.

For almost 5 decades, certain therapeutic agents have been known to interfere directly with neuromuscular transmission (See Table 1), by affecting either presynaptic or postsynaptic function. The earliest and most commonly reported manifestation of drug-induced neuromuscular blockade was preoperative or postoperative short-lasting respiratory distress, with delayed recovery of spontaneous respiration after administration of certain aminoglycoside antibiotics (Pridgen 1956; Argov and Mastaglia 1979). Psychotropic drugs of the phenothiazine family were later found to be capable of acting in a similar way (McQuillen et al 1963). Many more drugs were subsequently discovered to have direct effects at the neuromuscular junction. Such agents may cause weakness directly, unmask subclinical myasthenia gravis, or aggravate preexisting myasthenia gravis (an up-to-date list of these potential drug-disorder interactions is maintained on the website of the Myasthenia Gravis Foundation of America ). In preexisting myasthenia gravis, as a rule of thumb, stable patients are much less likely to experience drug-induced aggravation than those with an unstable condition.

The focus of this review is medications suspected to produce an autoimmune reaction leading to myasthenia gravis. There are 2 widely accepted offending agents (D-penicillamine and interferon alpha) (Pascuzzi 2007) although scattered reports exist for other drugs. First recognized 20 years ago (Buchnall et al 1975) and repeatedly confirmed (Vincent et al 1978; Vincent and Newsom-Davis 1982; Liu and Bienfang 1990; Drosos et al 1993; Raynauld et al 1993; Andonopoulos et al 1994; Bruggemann et al 1996), D-penicillamine causes a condition identical to autoimmune myasthenia gravis in patients with rheumatoid arthritis. There are also reports of myasthenia gravis associated with D-penicillamine treatment for scleroderma (Drosos et al 1993) and for Wilson disease (Czlonkowska 1975; Masters et al 1977). Interferon alpha-induced autoimmune myasthenia gravis was first reported in 1995 in a patient being treated for leukemia (Perez et al 1995). Since then, case reports have implicated interferon alpha in causing myasthenia gravis during the treatment of malignancy (Batocchi et al 1995; Lensch et al 1996) or chronic active hepatitis C (Mase et al 1996; Piccolo et al 1996). The development of autoimmune diseases after treatment with interferon alpha is most likely caused by the drugs' immunostimulatory effects (Congeni and Kirkpatrick 2013).

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.